Skip to Main Content

++

Chapter 18: Antiarrhythmic Drugs

++
++
++

An 84-year-old woman being treated for hypertension, mild heart failure (NYHA class II), and persistent atrial fibrillation is taking several different medications: aspirin, sotalol, diltiazem, metoprolol, captopril, chlorothiazide, and warfarin. Over the past several weeks, she has begun to complain that she is no longer able to take her dog for long walks because she tires easily. She also complains of shortness of breath. The drug-drug interactions most likely contributing to the patient’s recent symptoms are

++
++
++

a. sotalol and diltiazem.

++
++

b. diltiazem and metoprolol.

++
++

c. sotalol and metoprolol.

++
++

d. all of the above.

+
++

Answer is d. All of the indicated drug combinations would be expected to have additive effects in slowing heart rate and depressing left ventricular function. Because this person has mild heart failure, drugs that depress left ventricular function can exacerbate her heart failure causing or worsening symptoms of fatigue and shortness of breath.

++
++
++

A 68-year-old man who had a myocardial infarction a year earlier shows premature ventricular beats on his ECG during a routine physical examination. He has not had any symptoms related to this arrhythmia such as dizziness or syncope. What is the best drug therapy for this patient to treat his arrhythmia?

++
++
++

a. No drug therapy

++
++

b. An AV nodal blocker

++
++

c. A Na+ channel blocker

++
++

d. A K+ channel blocker

++
++

e. A Ca2+ blocker

+
++

Answer is a. Because this patient has a benign arrhythmia and is asymptomatic, no drug therapies are recommended because the risks of therapy outweigh any benefits. Although a Na+ channel blocker such as flecainide might be very efficacious in preventing PVCs in this patient, the CAST study showed a significant increase in mortality in patients taking this and other Class IC drugs who have had a recent MI and who have a reduced ejection fraction.

++
++
++

A 72-year-old patient with heart failure and atrial fibrillation is receiving digoxin. The mechanistic rationale for using digoxin to treat the patient’s arrhythmia is that

++
++
++

a. digoxin inhibits Ca2+ channels in the AV node.

++
++

b. digoxin inhibits atrial depolarizations by its effects on Na+ channels.

++
++

c. digoxin increases vagal tone.

++
++

d. digoxin slows repolarization in cardiac myocytes.

+
++

Answer is c. Digoxin inhibits ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.